TheLupusSite.com banner

1 - 6 of 6 Posts

·
Brenda
Joined
·
369 Posts
Discussion Starter #1
I got a deco shot about 6 weeks ago as I was having severe pain on breathing, a bad headache and general joint pain and shortness of breath. It took about a week, but made everything really subside. I was surprised it made the headache go away, as even codeine hadn't done that. Well it's now 6 weeks later and everything came back and hit me like a ton of bricks yesterday.

I can't take steroids on a regular basis because of a psychotic reaction I had to it. I'm afraid to get the shot too often, as I don't want that reaction to happen again.

My question is, how long does a steroid shot usually last? And do the symptoms usually come back this quickly and this strong?

Like I said even codeine didn't touch the headache which the shot completely got rid of. I dread having this headache long term again.

Thanks for any info,
Brenda
 

·
Registered
Joined
·
869 Posts
Brenda,
I occassionally recieve depo-medrol injections as well as take daily prednisone. 6 weeks is about how long they last. I have had the shots before without daily prednisone, and I seem to have much less side effects from the shots alone, than I do with just the oral prednisone. I'm not sure why, but, for me the shots seem easier to tolerate. As for the symptoms returning, if I am still flaring, yes the symptoms come back with a vengeance. Other times I have come out of a flare while the shot was in effect and felt pretty good after the shot wore off. I used to have frequent horrible headaches before I was dxd.....the kind where you wake up screaming, and they would last for days......codeine did nothing for me. A neurologist after running many tests determined that the headaches were caused by inflammation of the blood vessels in my head due to Lupus. Being on prednisone has greatly reduced the frequency of the headaches, which, as I'm sure you can understand, has been a real Godsend.
 

·
Registered
Joined
·
1,003 Posts
Hi brenda

I'm sorry to hear you are flaring :sad: I have always been told that pred shots can last up to 6 weeks..

I have found in the past that they have lasted for 6 weeks but last year when I was flaring bad they barely lasted a week.

brenda do you need a higher dose on your current medication to help?

I hope you can find some relief soon.
take care :hug: karen x
 

·
Brenda
Joined
·
369 Posts
Discussion Starter #4
Thanks neongirl for the info. I'm very glad your headaches are better. It's wonderful when something actually works, isn't it?

Karen, which medication would I increase? The plaquenil?
 

·
Registered
Joined
·
1,003 Posts
Hi brenda..I would suggest that you seek advice from your rheumy?

personally I had to increase the plaquenil in the past when I continued to flare...then nearly a year ago when my flares continued even with pred shots I had to start on azathioprine/immuran,to get things under control.

I'm sorry I don't know what meds you are on brenda but the fact that you're symptoms have reoccurred (sp?) once the shot has wore off suggests that you may need an extra bit of help at the moment...maybe just something temporary?

I hope things settle for you soon brenda
I empathise as I am only just getting my symptoms under control & still having set-backs.but will get there eventually :)
please keep us updated
karen x
 

·
Registered
Joined
·
8,577 Posts
Brenda,

Often in the past the injection has stopped the flare-up and I have no return of symptoms. Other times it has only barely touched my symptoms. 6 weeks sounds about right. My rheumy uses Kenalog which is a synthetic steroid that is supposed to have fewer side effects than oral prednisone.

A quick check of www.drugdigest.org shows that depo medrol which is the injectable form of methylprednisone can have the psychotic effects while Kenalog does not. That would need to be double checked with your doctor. I would suggest discussing Kenalog with your doctor and see if it is an alternative he uses or would be willing to use. The other benefit of Kenalog is that it doesn't cause weight gain.

The other thing is that you may need to add another medication to your cocktail. I don't remember what meds you are currently taking.

Take care,
Karen
 
1 - 6 of 6 Posts
Top